Georgia, 2003Damaging Winds in Georgia, March 13, 2003
March 13, 2003 · NWS FFC · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $227,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 13, 2:45 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Mar 13, 2:45 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EST THU MAR 13 2003
.OVERVIEW...COMPLEX SPRINGTIME PATTERN WILL RULE THIS FORECAST
CYCLE. UPPER LOW WILL DEVELOP IN SOUTHEAST NEXT SEVERAL DAYS AS
WEDGING SETS IN. THIS SYSTEM WILL PULL OUT LATER IN THE WEEKEND AS
MAJOR SYSTEM WILL DEVELOP IN NATIONS MID SECTION BY EARLY TO MID
NEXT WEEK. EXPECT A ROLLER COASTER RIDE ON TEMPS NEXT 7 DAYS. TEMPS
WILL GO FROM NEAR 80 TODAY TO THE 50S BY SATURDAY BACK TO THE 70S TO
NEAR 80 BY TUESDAY BACK TO THE 60S BY NEXT THURSDAY. MAINLY LIGHT
PRECIP THRU SAT NIGHT...THEN DRY SUN/MON FOLLOWED BY MORE
SIGNIFICANT RAIN EVENT TUE/WED OF NEXT WEEK.
.SHORT TERM...CURRENT SURFACE ANALYSIS HAS COLD FRONT APPROACHING STATE
FROM NW. ISO TO SCT SHOWERS AND THUNDERSTORMS AHEAD OF FRONT. THIS
WILL ALL SHIFT THRU CWA THIS EVENING. BASED ON PE VALUES AND LIMITED
MOISTURE CONVERGENCE...EXPECT ISO TO SCT SHOWERS AND THUNDERSTORMS.
CAPES ARE IN THE 500 TO 1000 J/KG RANGE AND LI VALUES ARE -1C TO -2C.
THEREFORE...CAN NOT RULE OUT A FEW STRONG THUNDERSTORMS THRU SUNSET.
CONVECTIVE STORM COMPOSITE OF 0.1 TO 0.3 DROPS TO LESS THAN 0.1
AFTER SUNSET...SO WILL DROP MENTION OF THUNDER FOR ALL AREAS EXCEPT
MIDDLE GA AFTER SUNSET.
UPPER AIR LOW DEVELOPS IN SOUTHEAST TONIGHT THRU SAT...AT THE SAME
TIME AS COLD FRONT MOVES THRU CWA AND HIGH PRESSURE WEDGES INTO CWA.
THIS SPELLS AN INCREASE IN E TO NE WINDS FRI...LOTS OF CLOUDS...AND
SOME LIGHT RAIN AND DRIZZLE. EXPECT DRIZZLE AND AREAS OF FOG FRI
NIGHT AND SATURDAY...AND WEDGE HOLDS DIURNAL TEMP RANGE IN CHECK.
WILL KEEP POPS IN 20 TO 50 RANGE FOR MOST PARTS...AS PRECIP WILL BE
SCT AND MAINLY LIGHT...WHICH IS MAINLY BELOW GUIDANCE.
GRIDDED TEMPS...AVN/NGM MOS...AND LOCAL TECHNIQUES ALL YIELD SIMILAR
RESULTS SO WILL NOT STRAY MUCH.
.EXTENDED...LOOKS LIKE UPPER LOW WILL PULL OUT OF THE AREA BY
SUN...SO WILL GO DRY FOR SUN/MON. NEXT MORE POTENT SYSTEM WILL DIG
INTO MIDDLE OF THE U.S. BY EARLY/MID WEEK. PE VALUES RISE ABOVE 1.3
INCHES AS COLD FRONT APPROACHES. UKMET/ECWMF/CANADIAN ARE A LITTLE
LESS PROGRESSIVE THAN GFS AND CUT LOW OFF. PREFER THIS SOLUTION
BASED ON CLIMO...AS WESTERLIES...POLAR JET...PULL BACK INTO CANADA
LEAVING CUTOFF LOW AND SOUTHERN JET. EXPECT A DECENT RAIN EVENT
LATER TUE/WED. LOCAL TEMP TECHNIQUES SUPPORTS MAXES ABOVE GUIDANCE
TUESDAY...NOT TOO FAR FROM TODAYS MAXES.
.PRELIMINARY POINT TEMPS/POPS...
KATL 55 64 46 57 / 30 40 50 30
KAHN 55 61 45 53 / 30 40 50 30
KGVL 52 60 43 51 / 20 40 50 30
KRMG 51 66 48 60 / 20 40 50 30
KCSG 59 71 54 65 / 50 70 50 30
KMCN 58 68 50 60 / 50 70 50 30
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
NOEL
Hazardous weather outlook, Mar 13, 5:30 PM EST, 35 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-140315-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EST THU MAR 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE WEST CENTRAL THROUGH 9 PM
TONIGHT...
.SYNOPSIS...
A COLD FRONT EXTENDING FROM EASTERN KENTUCKY TO NORTHERN LOUISIANA
THURSDAY AFTERNOON IS MOVING SLOWLY SOUTHEAST. AHEAD OF THIS
BOUNDARY...EXPECT INCREASING INSTABILITY AND MOISTURE.
.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS IN ALABAMA THURSDAY AFTERNOON MAY PUSH
INTO PORTIONS OF WEST CENTRAL GEORGIA THURSDAY EVENING. THESE STORMS
HAVE THE POTENTIAL FOR PRODUCING LARGE HAIL AND WIND GUSTS TO 55
MPH. AFTER SUNSET THE THREAT OF SEVERE STORMS SHOULD DIMINISH.
.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS THAT DEVELOPED IN ALABAMA
THURSDAY AFTERNOON FORMED INTO A SQUALL LINE. THE ORGANIZATION OF
THIS LINE ENHANCES THE CHANCES FOR STRONG WIND GUSTS AS THE LINE
ENTERS GEORGIA DURING THE EVENING HOURS. HOWEVER...THE AIR OVER
GEORGIA IS MORE STABLE THAN OVER ALABAMA. THIS SHOULD WORK TO
MINIMIZE THE AREA AFFECTED BY ANY SEVERE STORMS THAT MIGHT DEVELOP.
AFTER SUNSET THE AIR OVER GEORGIA WILL BECOME EVEN MORE STABLE...
AND THUNDERSTORMS SHOULD THEN DIMINISH IN NUMBER AND INTENSITY
.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN WEST CENTRAL
GEORGIA SHOULD MONITOR WEATHER CONDITIONS THROUGH THE EVENING...AND
BE READY FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
15
In the hours before
Special weather statement, Mar 13, 2:10 PM EST, 3 hours 55 minutes before
GAZ007-131945-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
210 PM EST THU MAR 13 2003
...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN GILMER COUNTY UNTIL
245 PM EST...
AT 205 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF ELLIJAY...MOVING EAST AT 40 MPH.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 245 PM EST.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
JCD
Special weather statement, Mar 13, 5:42 PM EST, 23 minutes before
GAZ089-090-132315-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EST THU MAR 13 2003
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CHATTAHOOCHEE AND
MUSCOGEE COUNTIES UNTIL 615 PM EST...
AT 437 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF BIBB CITY...MOVING EAST AT 35
MPH.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 615 PM EST.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Mar 13, 6:01 PM EST, 4 minutes before
GAZ102-132330-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 PM EST THU MAR 13 2003
...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 45MPH WINDS IN
WESTERN STEWART COUNTY UNTIL 630 PM EST...
AT 557 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OMAHA...MOVING EAST AT 40 MPH.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 630 PM EST.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Thunderstorm Wind, Muscogee
- When
- March 13, 6:05 PM EST to 6:34 PM EST
- Where
- Muscogee County, Columbus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $225,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.483, -84.967
The Muscogee county 911 center reported that over 17 reports of trees blown down were received from residents in the city of Columbus. The Columbus-Ledger Inquirer newspaper reported that one home in the historic district of Columbus was destroyed by a large tree that fell on the structure. Most of the homes damaged were on Schomberg Road, Mayo Drive, and Oates Avenue in Columbus. In addition, traffic lights and several power lines were also blown down. Other damage reports from the public included a tree down on a house causing damage and the side blown off a mobile home. Winds on the Columbus airport observation were measured at 39 knots, but most of the damage occurred in the city which is southeast of the airport. At least 3000 homes were left without power during the event.
Thunderstorm Wind, Webster
- When
- March 13, 6:35 PM EST
- Where
- Webster County, Preston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.067, -84.533
The Webster county 911 center reported that several trees were down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in West Virginia, March 13, 20038 injured · $16,000 · 1 event
- Flash Flood and Hail in Texas, March 13, 2003$76,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Mississippi, March 13, 2003$48,000 · 1 in hail · 17 events
- Wildfire in U.S. Virgin Islands, March 13, 2003$100,000 · 1 event
- Damaging Wind in Missouri, March 13, 2003$50,000 · 80 kt wind · 1 event
- Damaging Wind in Florida, March 13, 2003$40,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, March 13, 2003$18,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, March 13, 2003$18,000 · 60 kt wind · 1 event
- High Wind in Nevada, March 13 to 14, 200365 kt wind · 8 events
- High Wind in Oregon, March 13, 200396 kt wind · 6 events
- High Surf in Hawaii, March 13 to 14, 20036 events
- High Wind in California, March 13, 200391 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345838, 5345839.